Thunderstorm Wind, Knox
- When
- July 29, 2:15 PM EST
- Where
- Knox County, Howard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -82.330
Thunderstorm winds downed a large tree.
S. Route 30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A line of thunderstorms developed south of U.S. Route 30. This line of storms caused some damage in Knox and Holmes Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 29, 12:48 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT FRI JUL 29 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TODAY. HIGH PRESSURE
WILL DOMINATE THE FORECAST FOR SATURDAY NIGHT INTO SUNDAY. BY
MONDAY ANOTHER WEAK COLD FRONT WILL MOVE ACROSS THE REGION.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONLY MINOR CHANGES MADE TO THE UPDATE FOR THE AFTERNOON AS SOME
NEW CONVECTIVE DEVELOPMENT HAS TAKEN PLACE NEAR FDY. DIFFUSE
FRONTAL BOUNDARY IS GENERALLY LOCATED ACROSS LAKE ERIE TO FWA.
EXPECT A SLOW INCREASE IN COVERAGE OF SHOWERS AND STORMS. WIND
SHEAR IS LOW WHICH SHOULD HELP LIMIT ORGANIZATION. HAVE RAISED
AFTERNOON MAX TEMPERATURE A TAD FROM THE PREVIOUS UPDATE. ONLY
SLIGHT CHANGES MADE TO POPS FOR THE AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE CHANCES OF THUNDERSTORMS AND THE SEVERE THREAT WILL SAG
SOUTHWARD THROUGH THE EVENING AND SHOULD END BY 9 PM TO 10 PM.
SLIGHTLY DRIER AIR SHOULD FILTER IN BEHIND THE WEAK FRONT TONIGHT.
HIGH PRESSURE WILL THEN REMAIN OVER THE REGION INTO SUNDAY. NOT
REALLY ALL THAT MUCH OF AN AIRMASS CHANGE BEHIND THE FRONT SO
HIGHS WILL REMAIN ABOVE AVERAGE FOR THE WEEKEND. ANOTHER WEAK
FRONT WILL APPROACH THE AREA SUNDAY NIGHT INTO MONDAY. AT THIS
POINT WE WILL ONLY CARRY CHANCE POPS FOR LATE SUNDAY NIGHT INTO
MONDAY. THE FRONT APPEARS THAT IT WILL BE SOUTH OF THE AREA MONDAY
EVENING WITH SOME MINOR DRYING EXPECTED.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
DECIDED TO DROP MENTION OF SHOWERS ON THURSDAY AS MODELS WERE
HINTING AT POSSIBILITY OF DRY WEATHER FOR THE DAY. OTHER THAN
THAT...THREAT FOR PRECIPITATION EARLY IN THE PERIOD WEDNESDAY NIGHT
STILL LOOKS REASONABLE.
SOME MINOR TWEAKS TO TEMPERATURES EXPECTED IN THE EXTENDED PERIODS.
TEMPERATURES WILL BE RELATIVELY SIMILAR EACH DAY WITH HIGHS IN THE
MIDDLE TO UPPER 80S AND LOWS IN THE UPPER 60S TO LOWER 70S.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THE WEAK COLD FRONT WAS MOVING SOUTH...ONSHORE FROM LAKE ERIE
EARLY IN THE AFTERNOON. THE OLD BOUNDARY FROM THE EARLY MORNING
CONVECTION WAS THE FOCUS FOR NEW CONVECTION BETWEEN KAOH AND KMNN
EARLY IN THE AFTERNOON. WILL ALLOW FOR THUNDERSTORMS IN THE KMFD
KCAK AND KYNG TAF FORECASTS THROUGH MID TO LATE AFTERNOON... THEN
THE CONVECTION SHOULD MOVE SOUTH OF THE FORECAST AREA.
WITHOUT MIXING...THE DEWPOINTS WILL BE SLOW TO DROP OFF TONIGHT.
INLAND LOCATIONS WILL PROBABLY HAVE MVFR FOG/HAZE. LOCAL IFR
VISIBILITIES WILL PROBABLY DEVELOP AS WELL WITH A CHANCE OF SOME
IFR STRATUS CEILINGS LATE TONIGHT. THE FOG/STRATUS WILL BURN OFF
QUICKLY ON SATURDAY MORNING.
OUTLOOK...MAINLY VFR.
&&
.MARINE...
EARLY WIND ON THE LAKE WAS DUE TO THE SHOWER/TS ACTIVITY. COLD
FRONT CROSSING THE NORTHSHORE AS OF NOON. CONCERN IS WITH SOUTHWEST
WINDS STAYING UP ENOUGH BEFORE THE FRONT PASSES TO CREATE SMALL
CRAFT CONDITIONS ON THE EAST HALF. WILL CONTINUE THE FORECAST FOR
2 TO 4 FEET...IT WILL BE CLOSE. CONDITIONS WILL IMPROVE THIS
EVENING/OVERNIGHT.
FLOW WILL REMAIN FAIRLY LIGHT THROUGH SATURDAY. FLOW DOES PICK UP
OUT OF THE SOUTHWEST ON SUNDAY. WEST END AND NEARSHORE WATERS WILL
LIKELY REMAIN FAIRLY FLAT BUT OPEN WATERS SHOULD PICK UP SOME WAVE
ACTION DUE TO LONG FETCH ON SUNDAY. WINDS DIMINISH SUNDAY NIGHT
INTO MONDAY MORNING. FAIRLY LIGHT WINDS DEVELOP INTO EARLY NEXT
WEEK.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
LEZ147>149.
&&
SYNOPSIS...MULLEN
NEAR TERM...REL
SHORT TERM...MULLEN
LONG TERM...LOMBARDY
AVIATION...KOSARIK
MARINE...LOMBARDY/OUDEMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 406 AM EDT FRI JUL 29 2011 LEZ142>149-162>169-OHZ003-006>014-089-PAZ001>003-300815- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 406 AM EDT FRI JUL 29 2011 ...SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL NOON EDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-OHZ018>023-033-300815- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-SENECA-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-MAHONING- 406 AM EDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH EARLY EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS. STRONG TO SEVERE THUNDERSTORMS MAY OCCUR THIS MORNING AHEAD OF A COLD FRONT THAT WILL SLOWLY MOVE SOUTHWARD ACROSS LAKE ERIE THROUGH THE MORNING. OUTFLOW FROM THE MORNING THUNDERSTORMS AND THE FRONTAL BOUNDARY MAY BECOME A FOCUS SOUTH OF LAKE ERIE DURING THE AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS WITH SOME MINOR FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ017-027>032-036>038-047-300815- HANCOCK-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW- HOLMES-KNOX- 406 AM EDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH EARLY EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS. STRONG TO SEVERE THUNDERSTORMS MAY OCCUR THIS MORNING AHEAD OF A COLD FRONT THAT WILL SLOWLY MOVE SOUTHWARD ACROSS LAKE ERIE THROUGH THE MORNING. OUTFLOW FROM THE MORNING THUNDERSTORMS AND THE FRONTAL BOUNDARY MAY BECOME A FOCUS SOUTH OF LAKE ERIE DURING THE AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS WITH SOME MINOR FLOODING POSSIBLE. IN ADVANCE OF THE AFTERNOON THUNDERSTORMS THERE MAY BE ENOUGH SUNSHINE TO PUSH TEMPERATURES INTO THE LOWER 90S. THIS COMBINED WITH HIGH LEVELS OF HUMIDITY WILL PUSH HEAT INDEX VALUES INTO THE MIDDLE AND UPPER 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 119 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
4 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a large tree.
Thunderstorm winds downed several trees and large limbs in western Holmes County.
Thunderstorm winds downed a few trees and large limbs.
A thunderstorm downburst with winds estimated to be as much as 75 mph caused considerable damage near Charm in eastern Holmes County. The damage started two miles northwest of Charm and continued into the town. A total of six houses and 18 other buildings were damaged by the strong winds. Two large storage buildings were leveled by the strong winds. Many trees and large limbs were also knocked down. Much of the damage to the houses was caused by fallen trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336911, 336910, 336915, 336941.